Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Salt Lake City, UT

May 7, 2003Tooele County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 7, 2003, 3:21 PM MDT for Tooele County, Utah County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 3:21 PM MDT (21:21 UTC)
Expired
May 7, 2003, 3:45 PM MDT
In force
24 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 123 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 072121
SVRSLC
UTC045-049-072145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
321 PM MDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL TOOELE COUNTY IN UTAH
  WEST CENTRAL UTAH COUNTY IN UTAH

* UNTIL 345 PM MDT

* AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN TOOELE COUNTY...OR   
  ABOUT 7 MILES SOUTHEAST OF FAUST...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL EASTERN TOOELE COUNTY AT 340 PM MDT
OVER RURAL WESTERN UTAH COUNTY AT 340 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4011 11236 4001 11214 4025 11204 4035 11227

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:42 AM MDT, 5 hours 39 minutes earlier.

Area forecast discussion, May 7, 9:42 AM MDT, 5 hours 39 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
942 AM MDT WED MAY 7 2003

.SYNOPSIS...A SERIES OF PACIFIC STORM SYSTEMS WILL AFFECT THE GREAT
BASIN TODAY INTO THIS WEEKEND.

.DISCUSSION...VORT MAX LIFTING NORTH THROUGH WESTERN UTAH THIS
MORNING WITH BAND OF PRECIP OVER NORTHWEST UTAH. SHORT WAVE TROUGH
TO MOVE THROUGH THIS AFTERNOON AND MAKE PRECIP MORE WIDESPREAD.
UNTIL THEN...AIR MASS MOIST AND SOMEWHAT UNSTABLE FOR SCATTERED
CONVECTION OVER MUCH OF THE FORECAST AREA TODAY. TROUGH AXIS MOVES
THROUGH LATE THIS AFTERNOON/EARLY EVENING. THIS WILL INCREASE
PRECIP CHANCES FOR WESTERLY SLOPES OF SOUTHERN UTAH. JET ORIENTED
ALONG NORTHERN ARIZONA PROVIDING SOME LIFT AS WELL.

AS THE SYSTEM SHIFTS EAST TONIGHT...CONVECTION WILL DIMINISH. SHOWERS
SHOULD CONTINUE OVER THE MOUNTAINS AND AREAS FAVORED BY WESTERLY FLOW
LASTING A BIT LONGER.

THE NEXT CLOSED LOW TO MOVE INTO THE PACIFIC NORTHWEST TOMORROW
MORNING AND SEND A VORT MAX INTO THE FORECAST AREA BY AFTERNOON. AIR
MASS REMAINING SOMEWHAT UNSTABLE...SO SCATTERED SHOWERS WILL BE
INITIATED BY THE AFTERNOON AS WELL.

CLOUD AND PRECIP FIELDS HANDLED WELL TODAY...SO NO UPDATES PLANNED.

SLC 656  CDC 555  NELSON

.SLC...NONE.
Hazardous weather outlook, May 7, 7:04 AM MDT, 8 hours 17 minutes before
IDZ024-025-UTZ001>021-WYZ021-081300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT WED MAY  7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A COLD PACIFIC STORM SYSTEM COULD BRING SIGNIFICANT MOUNTAIN
SNOWFALL TO UTAH FROM LATE THURSDAY THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:24 PM MDTSevere Thunderstorm WarningSLCDuchesne, Wasatch36 min
May 7, 2:00 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.